Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 301, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2008, 6:41 PM CDT for Madison County, Union County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2008, 6:41 PM CDT (23:41 UTC)
- Expired
- Jun 20, 2008, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 202341
SVRDMX
IAC121-175-210030-
/O.NEW.KDMX.SV.W.0301.080620T2341Z-080621T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT FRI JUN 20 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
EASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 730 PM CDT.
* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF LORIMOR...OR 43 MILES SOUTHWEST OF DES MOINES...AND MOVING
SOUTHEAST AT 17 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LORIMOR BY 700 PM CDT...
AFTON BY 705 PM CDT...
THAYER BY 720 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4103 9426 4110 9427 4116 9426 4116 9425
4117 9425 4122 9412 4115 9402 4090 9402
TIME...MOT...LOC 2341Z 320DEG 14KT 4114 9420
$$
MOYER2 follow-up statements
000
WWUS53 KDMX 210000
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT FRI JUN 20 2008
IAC121-175-210030-
/O.CON.KDMX.SV.W.0301.000000T0000Z-080621T0030Z/
UNION IA-MADISON IA-
700 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN MADISON AND EASTERN UNION COUNTIES...
AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTH OF AFTON...OR 44 MILES SOUTHWEST OF DES
MOINES...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AFTON BY 715 PM CDT...
LORIMOR BY 720 PM CDT...
THAYER BY 730 PM CDT...
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4103 9426 4110 9427 4116 9426 4116 9425
4117 9425 4120 9416 4115 9402 4090 9402
TIME...MOT...LOC 0000Z 309DEG 13KT 4112 9420
$$
KINNEY000
WWUS53 KDMX 210028
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT FRI JUN 20 2008
IAC121-175-210039-
/O.EXP.KDMX.SV.W.0301.000000T0000Z-080621T0030Z/
UNION IA-MADISON IA-
729 PM CDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON AND
EASTERN UNION COUNTIES WILL EXPIRE AT 730 PM CDT...
AT 727 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4103 9426 4110 9427 4116 9426 4116 9425
4117 9425 4120 9416 4115 9402 4090 9402
TIME...MOT...LOC 0029Z 309DEG 13KT 4105 9409
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:12 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 20, 3:12 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CDT FRI JUN 20 2008 .DISCUSSION... SHORT TERM (TONIGHT)... A BROKEN LINE OF THUNDERSTORMS DEVELOPED ALONG THE HIGHWAY 30 CORRIDOR THIS AFTERNOON NEAR A MOISTURE CONVERGENCE BOUNDARY. DEEP LAYER SHEAR IS LIMITED AND THE STORMS ARE HAVING A HARD TIME MAINTAINING UPDRAFTS...BUT SOME HAVE APPROACHED THE SEVERE CRITERIA OF PENNY SIZED HAIL. ANOTHER WEAK SHORTWAVE UPSTREAM WILL LIKELY KEEP STORMS GOING INTO THE EVENING HOURS WITH ISOLD MARGINAL SEVERE THREAT. HOWEVER...THE MAIN THREAT SHOULD BE LIMITED TO SOUTHERN HALF OF CWA WITH LIMITED INSTABILITY NORTH. LONG TERM (SATURDAY THROUGH FRIDAY)... NORTHWESTERLY STEERING FLOW WILL CONTINUE FOR SEVERAL DAYS. GFS AND NAM CONTINUE TO HINT AT AREA OF PRECIP FORMING OVER EASTERN DAKOTAS SAT MORNING AND MOVING DOWN THROUGH WESTERN AND CENTRAL IA LATER SAT...HOWEVER NAM HAS BACKED OFF SOMEWHAT AND EURO HAS NO INDICATION OF THIS CONVECTION. STILL...ENOUGH CONSISTENCY WITH THIS POSSIBILITY TO BUMP UP TO SLIGHT POPS FOR SOME PORTIONS OF CWA SAT EVENING/NIGHT. SHORTWAVE TROUGH WILL DIG THROUGH THE LARGER EASTERN CANADIAN GYRE ON SUNDAY...BUT WILL PRIMARILY AFFECT AREAS TO OUR NORTHEAST WITH ONLY MINIMAL EFFECTS IN OUR NORTHEASTERNMOST COUNTIES. THEREAFTER...SURFACE HIGH PRESSURE WILL MOVE IN GIVING US A FEW DRY PERIODS WITH BELOW NORMAL TEMPS. ON MONDAY NIGHT THE MID-LEVEL FLOW BEGINS TO SHIFT TO MORE WESTERLY/WEST NORTHWESTERLY AS THE LONGWAVE TROUGH OVER THE GREAT LAKES FINALLY MOVES OUT TO THE EAST. THIS WILL USHER IN A SERIES OF SUBTLE SHORTWAVE RIPPLES AND WEAK SURFACE LOW PRESSURE SYSTEMS WHICH RESULT IN SLIGHT POPS THROUGH THE END OF THE PERIOD. && .AVIATION...20/18Z A WEAK COLD FRONT AND UPPER LEVEL LOW WILL PUSH INTO IOWA THIS AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON...ESPECIALLY NORTHERN IOWA. STORMS SHOULD SPREAD SOUTHWARD DURING THE EVENING HOURS. OPTED TO FRAME A RELATIVELY BRIEF PERIOD OF EACH CONVECTION AT EACH TAF LOCATION. SIMILAR TO YESTERDAY...THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL AND ISOLD WIND GUSTS APPROACHING 60 MPH SO MONITOR FOR LATER UPDATES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 20, 5:14 AM CDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CDT FRI JUN 20 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 514 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION... THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR TWO OF FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT DURING THESE TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN AGAIN BY NEXT TUESDAY THROUGH THURSDAY.
In the hours before
Local storm report, Jun 20, 5:06 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL MONROE 41.52N 93.10W
06/20/2008 E0.88 INCH JASPER IA LAW ENFORCEMENT
&&
BFLocal storm report, Jun 20, 5:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 7 NE WINTERSET 41.41N 93.92W
06/20/2008 E0.88 INCH MADISON IA TRAINED SPOTTER
&&
BMOYERLocal storm report, Jun 20, 5:39 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 1 NW PATTERSON 41.36N 93.89W
06/20/2008 E0.88 INCH MADISON IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 20, 6:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 W ST. CHARLES 41.29N 93.86W
06/20/2008 E0.88 INCH MADISON IA LAW ENFORCEMENT
&&
BFLocal storm report, Jun 20, 6:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 4 NE GRISWOLD 41.27N 95.07W
06/20/2008 E0.88 INCH CASS IA TRAINED SPOTTER
HAIL TO NICKEL SIZE AND 20 MPH WIND.
&&
KJLocal storm report, Jun 20, 6:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W TRURO 41.21N 93.86W
06/20/2008 E1.00 INCH MADISON IA LAW ENFORCEMENT
&&
BMOYERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
| Jun 20, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 30 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 29 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 42 min |
| Jun 20, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 20, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 20 min |
| Jun 20, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 45 min |
| Jun 20, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.